From Yakima, Washington, USA:
My 13 year old daughter has had type 1 diabetes since age 11. She is quite well-adjusted, considering, and is under fairly good control with twice a day injections of Humalog and NPH. Her last A1c was 7.2. Her blood sugars are a little erratic at times. She has two to three lows, 40 to 70 mg/dl [2.2 to 3.9 mmol/L], a week and two to four highs, 250 to 300 mg/dl [13.9 to 16.7 mmol/L] a week. The doctor has wanted her to use a "pen" for lunchtime use if needed, but she does not want to inject at school as the lunch period is so short. She does test her blood sugar at lunchtime.
Recently, she has been having problems with "waves" of nausea that come and go spontaneously. She has vomited only on one occasion. She then feels fine, resumes diet and activity as before. I have had to pick her up from school twice just after lunch, although she says she was feeling nauseated before she ate. Her blood sugars have usually been in the acceptable range, 90 to 160 mg/dl [5.0 to 8.9 mmol/L] during these episodes.
Ever since she was a baby, she has had rather hard, dry stools and she was treated with mineral oil as a toddler for a time. She does not take anything now and never complains, but I think she still has the hard stools. I have read that she has not been diabetic long enough to have symptoms of gastroparesis. She is a good student and likes school so I don't believe it is related to that. I'm curious to what you might think with the limited info I have given you.
You say that your daughter's sugars are okay during these episodes, but I wonder if she has done enough tests to exclude hypoglycemia prior to lunch. Another possibility is celiac disease which is more common in type 1 diabetes patients. This is easily screened for with a simple blood test. I agree that she is very unlikely to have gastroparesis.
Original posting 29 Oct 2004
Posted to Other
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.